Alert archive / Iowa / Flash Flood Warnings in 1999

Flash Flood Warning 8, NWS Des Moines, IA

June 8, 1999Black Hawk County, Grundy County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 8, 1999, 8:32 PM CDT for Black Hawk County, Grundy County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1999, 8:32 PM CDT (01:32 UTC)
Expired
Jun 9, 1999, 2:30 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Whole counties

Counties Black Hawk County, IA, Grundy County, IA

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1999-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1999-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
2540 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDSM 090129
FFWDSM
IAC013-075-090730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
832 PM CDT TUE JUN 8 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLACK HAWK COUNTY IN NORTHEASTERN IOWA
  GRUNDY COUNTY IN CENTRAL IOWA

* UNTIL 230 AM CDT

* RADAR INDICATED RAINFALL OF 2 TO 4 INCHES OVER PARTS OF GRUNDY
  AND BLACK HAWK COUNTIES SINCE 600 PM.

* AN OBSERVER REPORTED  3.76 INCHES OF RAIN SINCE 700 PM OVER
  EXTREME SOUTHEAST BLACK HAWK COUNTY.  RADAR ESTIMATES APPROACH 5
  INCHES OVER NORTHWEST GRUNDY COUNTY.  SMALL STREAMS WILL PROBABLY
  EXCEED BANKFUL BY AT LEAST 2 FEET.  BLACK HAWK CREEK WILL BE
  SIGNIFICANTLY AFFECTED.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

77

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:45 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, Jun 8, 2:45 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT TUE JUN 8 1999

LITTLE VORT MAX LIFTING NORTHEAST AND OUTFLOW BOUNDARY DROPPING
SOUTHWEST INTO VERY UNSTABLE AIRMASS OVER STATE. WILL CONTINUE WITH
SCATTERED STORMS WORDING CENTRAL AND NORTH TONIGHT...MAINLY FOR THE
EVENING. WITH BOUNDARIES FLOATING AROUND AND SUCH AN UNSTABLE AIRMASS
WE WILL PROBABLY SEE THINGS FESTER THROUGH THE EVENING. WILL TREND
THINGS TO THE DRIER SIDE AFTER MIDNIGHT. NOT A LOT OF MID LEVEL
FORCING WEDNESDAY BUT ATMOSPHERE REMAINS UNSTABLE...BUT NOT AS MUCH
AS TODAY. HAD A DRY FORECAST GOING AND AM CONSIDERING ADDING A LOW
CHANCE POP. WILL HAVE TO SEE HOW CONVECTION DEVELOPS OVER THE
NORTHERN PLAINS TONIGHT AS IT PROPAGATES EAST...MOST OF THIS SHOULD
REMAIN TO OUR NORTH HOWEVER. BY WEDNESDAY NIGHT FRONT BEGINS TO MOVE
EAST AND WILL BE LOCATED ACROSS THE STATE THURSDAY. ALL PARAMETERS
POINTS TO A FAIRLY DESCENT CHANCE OF CONVECTION WEDS NIGHT AND
THURSDAY. ALSO HEAVY RAIN POTENTIAL WILL BE MENTIONED IN THE ZONES
THURSDAY. FWC TEMPS LOOK OK.

.DSM...NONE

JAW

In the hours before

Local storm report, Jun 8, 3:23 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT TUE JUN 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317r PM    5 W LAKE MILLS            IA    .75 INCH HAIL
06/08/99   WINNEBAGO                       FROM NWS SPOTTER

SMALL
Local storm report, Jun 8, 3:35 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT TUE JUN 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0229z PM    3 SW WAVERLY              IA    .88 INCH HAIL
06/08/99   BREMER
Special weather statement, Jun 8, 3:51 PM CDT, 4 hours 41 minutes before
IAZ004>007-015>017-023>028-033>039-045>050-058>062-071>075-081>086-
092>097-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT TUE JUN 8 1999

A LARGE PORTION OF SEVERE THUNDERSTORM WATCH NUMBER 422 HAS BEEN
CANCELLED.  THE CANCELLATION AREA INCLUDES THAT AREA OF CENTRAL AND
SOUTH CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 30...OR ALONG AND
SOUTH OF CARROLL...AMES...MARSHALLTOWN AND TAMA.  DES MOINES...
CRESTON...LAMONI AND OTTUMWA ARE OTHER TOWNS CLEARED FROM THIS
WATCH.

THE REMAINDER OF THE WATCH REMAINS IN EFFECT FOR NORTH CENTRAL AND
NORTHEAST IOWA UNTIL 7 PM.  SEVERAL THUNDERSTORMS CONTINUE IN THIS
AREA OF THE STATE...WITH THE PRIMARY HAZARDS BEING HAIL UP TO 1
INCH AND HEAVY DOWNPOURS.

KULA
Local storm report, Jun 8, 3:58 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT TUE JUN 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    LAKOTA                    IA    .75 INCH HAIL
06/08/99   KOSSUTH                         DIME SIZE HAIL AND VERY
                                           HEAVY RAIN...FROM NWS
                                           SPOTTER

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:30 PM CDTSevere Thunderstorm WarningDMXCass35 min
Jun 9, 5:29 PM CDTSevere Thunderstorm WarningDMXTaylor31 min

Nearby

Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.